Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Jackson, KY

May 1, 2010Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 1, 2010, 9:47 PM EDT for Wayne County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2010, 9:47 PM EDT (01:47 UTC)
Expired
May 2, 2010, 3:30 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 9:47 PM EDTFLASH FLOOD2 Se Monticello, KYHIGHWAY DEPARTMENT RELAYED THAT THERE WAS 6 TO 8 INCHES OF RUNNING WATER OVER HIGHWAY EAST 92 BETWEEN MILE MARKERS 8 AND 9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WGUS53 KJKL 020147
FFWJKL
KYC231-020730-
/O.NEW.KJKL.FF.W.0002.100502T0147Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
947 PM EDT SAT MAY 1 2010

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 330 AM EDT

* AT 944 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ACROSS PORTIONS OF THE WARNED AREA. IN PARTICULAR...THE   
  HIGHWAY DEPARTMENT RELAYED THAT HIGHWAY EAST 92 HAD 6 TO 8 INCHES  
  OF RUNNING WATER OVER THE ROAD BETWEEN MILE MARKERS 8 AND 9.       
  THERE WAS ALSO A REPORT OF HIGH WATER NEAR THE INTERSECTION OF     
  HIGHWAY 1275 AND 1306 IN MONTICELLO. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MONTICELLO...BARRIER AND OIL VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
      3685 8487

$$

RAY
2 follow-up statements
720 
WGUS73 KJKL 020322
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1122 PM EDT SAT MAY 1 2010

KYC231-020730-
/O.CON.KJKL.FF.W.0002.000000T0000Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1122 PM EDT SAT MAY 1 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE COUNTY
UNTIL 330 AM EDT...

AT 1120 PM EDT...RAIN WAS BEGINNING TO COME TO AN END ACROSS THE 
AREA. HOWEVER...SCATTERED RAIN SHOWERS PRODUCING MODERATE...TO AT 
TIMES HEAVY RAIN...CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA. ANY 
ADDITIONAL RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF FROM 
EARLIER HEAVY RAIN WILL CONTINUE TO POSE FLOODING PROBLEMS IN SOME 
LOCATIONS. AT 11:20 PM EDT...COUNTY DISPATCH REPORTED THAT FLASH 
FLOODING WAS ONGOING BETWEEN MILE MARKERS 8 AND 9 ON HIGHWAY EAST 92 
SOUTHEAST OF MONTICELLO. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MONTICELLO...
BARRIER AND OIL VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
      3685 8487

$$

RAY
416 
WGUS73 KJKL 020446
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1246 AM EDT SUN MAY 2 2010

KYC231-020730-
/O.CON.KJKL.FF.W.0002.000000T0000Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1246 AM EDT SUN MAY 2 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE COUNTY
UNTIL 330 AM EDT...

AT 1235 AM EDT...THE DEPARTMENT OF HIGHWAYS IN WAYNE COUNTY REPORTED
THAT HIGH WATER WAS STILL FLOWING ACROSS KY HIGHWAY 92 E OF MONTICELLO
BETWEEN MILEMARKER 8 AND 9 AND HAS NOT RECEDED. ALTHOUGH HEAVY RAIN 
HAS ENDED...RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO BRING 
FLASH FLOODING TO THIS AREA FOR THE NEXT COUPLE OF HOURS...BEFORE 
THE WATER RECEDES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MONTICELLO...
BARRIER AND OIL VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
      3685 8487

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:02 PM EDT, 45 minutes earlier.

Area forecast discussion, May 1, 9:02 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT SAT MAY 1 2010

.SHORT TERM.../TONIGHT/...UPDATED

SHORT WAVE TRACKING NORTHEAST THROUGH THE TN AND OH VALLEY REGIONS
IS RESPONSIBLE FOR A LARGE BAND OF RAIN SHOWERS AND SCATTERED
EMBEDDED THUNDERSTORMS SLIDING ACROSS THE AREA THIS EVENING. COVERAGE
OF SHOWER ACTIVITY IS LARGE ENOUGH TO WARRANT CATEGORICAL POPS THIS
EVENING. BUT SHORT WAVE ENERGY EXITS OUR AREA BETWEEN 03Z AND 06Z. AS
SUCH TRENDED POPS DOWN SIGNIFICANTLY AFTER MIDNIGHT...THROUGH THE
EARLY MORNING HOURS OF SUNDAY. ONLY EXCEPTION WILL BE OUR BLUEGRASS
COUNTIES WHICH SHOULD REMAIN CLOSE ENOUGH TO APPROACHING FRONTAL
BOUNDARY TO KEEP SOME SHOWER ACTIVITY GOING...ESPECIALLY AS WE
APPROACH DAWN. ALSO...RAIN COOLED AIR HAS PRODUCED TEMPS ACROSS THE
AREA BELOW OUR ADVERTISED LOWS. LOWERED OVERNIGHT LOWS ACCORDINGLY.
HOWEVER...SINCE WE REMAIN IN THE WARM SECTOR OF THIS STORM SYSTEM
AND WITH SOUTHERLY GRADIENT WINDS PICKING BACK UP ONCE RAIN EXITS THE
AREA...EXPECT TEMPS WILL REBOUND AT LEAST SEVERAL DEGREES THROUGH
THE OVERNIGHT PERIOD. UPDATE TO THIS EVENING/S FORECAST PACKAGE WAS
BASICALLY TO INCORPORATE LATEST THOUGHTS AND TO CAPTURE MOST RECENT
TEMP...POP TRENDS. FLOOD WATCH STILL LOOKS GOOD FOR SUNDAY AFTERNOON
THROUGH MONDAY MORNING. WITH APPROACHING EVENT WENT AHEAD AND NUDGED
SHORT TERM QPF ISC GRIDS TOWARDS LATEST GUIDANCE FROM HPC AS WELL.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

COLD POOL HAS LINGERED ON THE NORTHERN FLANK OF THE TENNESSEE
COMPLEX LONGER THAN EXPECTED. STILL EXPECT THIS TO GRADUALLY WEAKEN
TOWARDS DUSK...BUT CATEGORICAL RAINS WILL BE SEEN FOR THE NEXT COUPLE
OF HOURS NEAR AND ALONG I-75 AS WELL AS NEAR I-64. HAVE UPDATED THE
ZONES AND RELATED PRODUCTS TO REFLECT THIS ACTIVITY BEFORE 00Z THIS
EVENING.

/TONIGHT THROUGH MONDAY NIGHT/

ONGOING CONVECTION IN CENTRAL TENNESSEE LOOKS TO CUTOFF MOISTURE TO
THE NORTH...WITH MORE STRATIFORM RAINFALL WITH EMBEDDED THUNDER
WANING AS WE HEAD INTO THE EVENING HOURS. POPS WILL RAMP BACK UP IN
THE WEST TOWARDS DAWN AS ONGOING TRAIN OF CONVECTION BEGINS TO NEAR
FROM THE WEST. THE BEST SEVERE THREAT LOOKS TO STAY WEST TONIGHT...
CLOSER TO THE BETTER FORCING...SHEAR...AND INSTABILITY...SO WILL
REMOVE THIS POTENTIAL FROM THE HWO.

BIG RAIN EVENT WILL MOVE INTO THE AREA TOMORROW AFTERNOON AND
TOMORROW NIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH ISOLATED
HIGHER AMOUNTS STILL LOOK GOOD. THERE IS STILL A LOT OF UNCERTAINTY
AS TO WHERE THE MORE WIDESPREAD AREAS OF THE HIGHER END TOTALS WILL
SET UP...MAINLY BECAUSE THE BEST CONVECTION AND ITS IMPACT ON THE
SYNOPTIC ENVIRONMENT IS STILL VERY HARD TO ADDRESS AT THIS POINT.
SINCE ALL LOCATIONS WILL SEE A PERIOD OF HEAVY RAINFALL BETWEEN
SUNDAY AFTERNOON AND SUNDAY NIGHT...HAVE EXPANDED THE FLASH FLOOD
WATCH TO ALL COUNTIES.

THE BEST CHANCE OF RIVER FLOODING LOOKS TO BE NEAR RAVENNA AND
HEIDELBERG...WHICH WILL SEEING THE MAJORITY OF THE RUNOFF RUNNING
THROUGH THESE POINTS. WILL LIKELY BE WAITING ANOTHER 24
HOURS BEFORE ISSUING ANY FLOOD WARNINGS AS THIS IS STILL ENTIRELY
DEPENDENT ON QPF.

RAIN SHOWERS WILL LINGER INTO MONDAY MORNING...BEFORE GRADUALLY
ENDING FROM NORTHWEST TO SOUTHEAST AS THE FRONTAL BOUNDARY SLOWLY
EXITS TO THE SOUTHEAST.

FOR TEMPERATURES...GENERALLY STAYED CLOSER TO A DIURNALLY LIMITED
RANGE IN THE WEST...AND BIT MORE EXPANSIVE IN THE EAST...WHERE SOME
BETTER CLOUD THINNING IS POSSIBLE EARLY TOMORROW.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

WILL GO WITH A DRY FORECAST UNTIL A FRONT APPROACHES THE AREA LATE
IN THE WEEK. A WEAK DISSIPATING FRONTAL BOUNDARY LOOKS TO BE ACROSS
OHIO ON TUESDAY. WILL LEAN TOWARDS THE 12Z GFS AND KEEP RAIN CHANCES
OUT OF OUR FORECAST FOR TUESDAY. WILL ALSO FOLLOW THE HPC GUIDANCE
WHICH IS SUPPORTED BY THE 12Z GFS FOR THE SYSTEM OVER THE SOUTHEAST
UNITED STATES ON WEDNESDAY. THIS MEANS A RAIN FREE FORECAST FOR THIS
DAY AS WELL...BUT DO NOTE THE 00Z ECMWF INDICATES RAIN CHANCES FOR
SOUTHERN PART OF FORECAST AREA THIS DAY. FAIRLY GOOD MODEL AGREEMENT
WITH FRONT MOVING ACROSS AREA FRIDAY INTO SATURDAY...AND WILL HAVE
SHOWER AND THUNDERSTORM CHANCES FROM FRIDAY INTO SATURDAY.

&&

.AVIATION.../00Z TO 24Z/

MOISTURE CONTINUES TO STREAM NORTHWARD...FEEDING A LARGE BAND OF
SHOWERS AND THUNDERSTORMS. THIS BAND IS SHIFTING EASTWARD NOW...WITH
THE BACK END SHOWING SIGNS OF EROSION. THIS ACTIVITY IS IN RESPONSE
AN UPPER LEVEL DISTURBANCE TRANSITING THE AREA. EXPECT ONGOING SHOWER
ACTIVITY TO SHIFT EASTWARD OUT OF THE AREA BETWEEN 03Z AND 06Z. EXPECT
ISOLD TO SCATTERED SHOWERS TO CONTINUE THROUGH A GOOD PORTION OF THE
REMAINDER OF THE FORECAST PERIOD...ESPECIALLY SUNDAY AS A FRONTAL
BOUNDARY BEGINS TO APPROACH THE AREA. VSBY/CIGS HAVE GENERALLY BEEN
VFR...DROPPING INTO IFR TERRITORY IN THE VCTY OF THUNDERSTORMS. WINDS
HAVE BEEN VARIABLE...ESPECIALLY AROUND SHOWERS. BUT GRADIENT WINDS
WILL BECOME MORE DOMINANT WITH TIME...AND BECOME QUITE GUSTY OUT OF
THE SOUTHWEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN/RAY
LONG TERM....SBH
AVIATION...RAY
Hazardous weather outlook, May 1, 4:29 PM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT MAY 1 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
429 PM EDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME THUNDERSTORMS ON SUNDAY AFTERNOON AND SUNDAY NIGHT COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT.

HEAVY RAINFALL IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT...BRINGING A THREAT FOR FLASH FLOODING...AND EVENTUALLY MINOR
FLOODING OF SOME LARGER CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL...FLOODING...OR
WIND DAMAGE ON SUNDAY AND SUNDAY NIGHT.

JP/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:26 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more5 hr
May 2, 3:31 AM EDTAreal Flood WarningJKLWayne4 hr
May 2, 8:17 AM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Powell12 hr
May 2, 10:01 AM EDTTornado WarningJKLPulaski, Wayne29 min
May 2, 10:22 AM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle14 min
May 2, 10:50 AM EDTAreal Flood AdvisoryJKLBath, Estill, Fleming, Jackson, Menifee, Powell and 4 more6 hr
May 2, 11:48 AM EDTFlash Flood WarningJKLEstill, Jackson, Rockcastle6 hr
May 2, 11:59 AM EDTFlash Flood WarningJKLBath, Estill, Fleming, Lee, Menifee, Powell and 1 more3 hr
May 2, 12:04 PM EDTFlash Flood WarningJKLPowell3 hr
May 2, 12:29 PM EDTFlash Flood WarningJKLJackson, Pulaski, Rockcastle, Wayne7 hr
May 2, 1:43 PM EDTAreal Flood AdvisoryJKLElliott, Morgan3 hr
May 2, 2:43 PM EDTFlash Flood WarningJKLElliott, Morgan3 hr
May 2, 2:51 PM EDTRiver Flood WarningJKLEstill, Powell62 hr
May 2, 2:58 PM EDTFlash Flood WarningJKLBath, Estill, Fleming, Lee, Menifee, Powell and 1 more6 hr
May 2, 4:11 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne34 min
May 2, 4:12 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Powell, Rowan39 min
May 2, 4:40 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan20 min
May 2, 5:14 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Lee, McCreary, Owsley and 4 more4 hr
May 2, 5:58 PM EDTAreal Flood WarningJKLEstill, Jackson, Rockcastle18 hr
May 2, 6:18 PM EDTAreal Flood AdvisoryJKLElliott, Morgan3 hr
May 2, 6:36 PM EDTRiver Flood WarningJKLEstill69 hr
May 2, 7:18 PM EDTAreal Flood WarningJKLJackson, Pulaski, Rockcastle, Wayne17 hr
May 2, 7:51 PM EDTAreal Flood WarningJKLBath, Estill, Fleming, Montgomery, Powell16 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.